Patient: I’ve been feeling ‘low’ since graduating in July 2014. I used to constantly be outside, being busy. However, I’ve had a complete lack of motivation to do anything (even things I enjoy), constantly feel tired (I could spend an entire day in bed without complaint). My self-esteem has pretty much reached rock bottom, not helped by my father’s attitude towards me recently. I have become increasingly indecisive about even the most insignificant decisions, and more intolerant of other people if they upset me (I get tearful easily and remove myself from the situation, going somewhere where I can be alone).I’ve been considering going to the doctors, because this has been going on for some time, and isn’t getting any better. I’m concerned whether I could have developed mild depression. I have always been very academic, and since graduation I’ve lost all the structure to my days, and have no goals or anything (I’m currently trying to find a graduate job). However, I really don’t like going to the doctors because I worry I’m just wasting their time and making a fuss.Thoughts?
Symptoms: Low self-esteem, no motivation, tiredness, tearful, more intolerant of other people, indecisive, worry about everything
Doctor: HelloThanks for using “Ask The Doctor” for posting your query.The symptoms that you have mentioned suggest that you could be having a depression. The mood swings that you are describing are occurring due to imbalance of neurotransmitters in the brain. The neurotransmitters like serotonine, nor-epinephrine, and dopamine. This condition can be corrected with the help of medicines such as fluoxetine, mirtazapine or venlafaxine. These medicines start showing improvement in 2-3 weeks and the illness requires a treatment of 6-8 months. During this period, try to do regular exercise and eat healthy food and try inculcating some hobby. If you averse to medicines, then cognitive behavioural therapy can help you in the treatment of depression. This is a specialized counselling technique mastered by clinical psychologists and is almost as effective as medicine.You may meet your doctor and get these medicines prescribed, or you can request for a psychologist consult.Do meet your doctor.Hope this helps,Wish you a good health.